High Wind, Central Oregon Coast
- When
- December 27, 12:00 AM PST to 10:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
A relatively potent storm hit the northwest Oregon coastline, bringing windy conditions to many communities and beaches along the coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A relatively potent storm hit the northwest Oregon coastline, bringing windy conditions to many communities and beaches along the coast. Some wind reports from the area include: 50 mph gusts to 63 mph at Yaquina Bay Bridge 43 mph in Newport 45 mph gusts to 61 mph in Florence gusts to 59 mph in Lincoln City 51 mph gusts to 60 mph at Garibaldi
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 26, 8:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST MON DEC 26 2005
.SYNOPSIS...A STRONG FRONT WILL MOVE INTO THE AREA LATE TONIGHT AND
TUE...BRINGING HIGH WINDS TO THE OREGON COAST. ANOTHER STRONG FRONT
WILL MOVE ONSHORE WED WITH WEAK HIGH PRES GIVING A CHANCE OF SHOWERS
THU. THE ACTIVE WEATHER PATTERN WILL CONTINUE FRI THROUGH NEXT
WEEKEND WITH A SERIES OF STRONG FRONTS MOVING THROUGH THE AREA.
&&
.SHORT TERM...SATELLITE AND MODELS SHOW THE NEXT STRONG FRONT MOVING
INTO THE REGION LATER TONIGHT AND TUE MORNING...WITH STRONG SOUTHERLY
850 MB FLOW ALONG THE COAST. WILL CONTINUE HIGH WIND WARNING FOR THE
OREGON COAST WHERE THE SURFACE PRES PATTERN FAVORS HIGHER SURFACE
WINDS. CONDITIONS LOOK BORDERLINE FOR THE SW WA COAST...BUT IN
COORDINATION WITH KSEW...WILL UPGRADE HIGH WIND WATCH TO A WARNING.
00Z GFS MODEL IS MUCH STRONGER WITH HIGH WIND THREAT ON WED WITH 850
MB WINDS SW 70+ KTS AND BOUNDARY WINDS 50-60 KTS...AND WILL ISSUE A
HIGH WIND WATCH FOR THE COAST. THE HIGHEST PRECIPITABLE WATER AND
OROGRAPHIC FOCUSING STILL REMAINS S OF THE FORECAST AREA THROUGH
WED...BUT EXPECT WE WILL STILL GET DECENT RAINFALL AMOUNTS.
GFS SHOWS A COOLER UPPER TROUGH MOVING INTO THE AREA WED NIGHT
FOLLOWED BY FLAT RIDGING THU FOR DECREASING SHOWERS. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE END OF THE
COMING WEEK LOOK LIKES IT CONTINUES AN ACTIVE WEATHER PATTERN. MODELS
ALL INDICATE AN OCCLUDED FRONT TO MOVE THROUGH THE AREA THU NIGHT AND
FRI BRINGING HIGH POPS AND SOME WIND. OF THE BIG 4...ECMWF IS THE
ONLY MODEL THAT HAS NOT COME AROUND TO INDICATING A DEEPENING LOW
MOVING UP OFF THE WA COAST FRI NIGHT. NCEP AND CANADIAN SPAGHETTI
PLOTS INDICATE LITTLE VARIABILITY WITH THAT SYSTEM...ADDING CREDENCE
TO THE IDEA OF A STRONG LOW INSIDE THE BENCHMARK...SO WILL GO TOWARDS
HIGH POPS WITH STRONG WINDS ALONG THE COAST FRI NIGHT. ECMWF DOES
INDICATE A CONTINUATION OF THE ACTIVE PATTERN SIMILAR TO GFS AT THE
END OF THE WEEK WITH ANOTHER PACIFIC FRONTAL SYSTEM MOVING THROUGH
SUN. FINALLY SUN NIGHT AND MON GFS TAKES THE STORM TRACK FURTHER
S...SO WILL DROP DOWN TO CHANCE POPS FOR THE END OF THE EXTENDED.
&&
.AVIATION...GENERALLY GOOD VFR THROUGHOUT THE FORECAST AREA AS OF
04Z. UNSTABLE SHOWERY AIR MASS PRETTY MUCH EAST OF THE REGION BUT
NEXT WARM FRONT CHARGING INTO SWRN OREGON. EXPECT VFR THROUGH AT
LEAST 08Z ON THE COAST AND 10Z INLAND. CIGS WILL LOWER RATHER
QUICKLY OVERNIGHT AS BIG SWATH OF PRECIP MOVES OVER THE AREA. EXPECT
MVFR CIGS AND VIS LATE TONIGHT INTO TUE MORNING. MAY NEED TO MONITOR
FOR LLWS AT KTTD AND KPDX AFTER 12Z WITH E-SE WIND AT THE SURFACE
AND S WIND OF 35-45 KT NEAR 950 MB...BASED ON ETA BUFR SOUNDING FOR
KPDX.
&&
.MARINE...QUESTION TONIGHT IS WHETHER TO GO STORM WARNING FOR THE
WATERS. LATEST BOUNDARY LAYER WIND OFF THE GFS SHOWS 40-45 KT AT
12Z. THE 975 MB NAM-12 HAS 50-55 KT....WHICH WOULD BE FAIRLY
REPRESENTATIVE OF GUSTS. CURRENT FORECAST HAS 45 KT. WILL LEAVE AS
IS BUT PUT IN SOME GUSTS TO 55 KT. NAM AND GFS SEEM TO SHOW SOME
WEAKENING OF THE FRONT LATE TONIGHT AND EARLY TUE AS IT MOVES
THROUGH THE WATERS THEN INLAND. EXTENDED THE GALES THROUGH 00Z
WED...ALTHOUGH THE SUSTAINED WIND SHOULD FALL BELOW GALE CRITERIA
AFTER 18Z TUE. WILL STILL HAVE GUSTS ABOVE 35 KT TUE AFTERNOON. NOT
MUCH CHANGE TO SEAS. EXTENDED THE HIGH SURF ADVISORY THROUGH 12Z
WED. WILL LIKELY NEED TO EXTEND IT MORE AS ANOTHER STRONG SYSTEM IS
FORECAST TO BLOW THROUGH WED. ETA AND GFS DIFFER ON STRENGTH AND
POSITION...BUT MAY HAVE BETTER POTENTIAL FOR STORM FORCE WIND. WILL
ALSO MENTION POTENTIAL TIDAL OVERFLOW PROBLEMS FOR THE S WASHINGTON
COAST. LATEST ANOMALIES AT TOKE POINT ARE NEARLY 1 FOOT ABOVE THE
OBSERVED TIDE. THE FORECAST SURGE AND ANOMALY FOR THE HIGH TIDE TUE
PUTS THE ACTUAL PREDICTED TIDAL LEVEL NEAR THE 11.0 BENCHMARK.
WEISHAAR
&&
.PRELIMINARY POINT POPS
AST ++8974 PDX 898974 SLE 898974 EUG 899975
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE LATER THIS EVENING
THROUGH TUE MORNING.
HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE LATE TONIGHT
AND TUE.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TUE.
.OR/WA...HIGH WIND WARNING SOUTH WA COAST AND NORTH/CENTRAL COAST
FROM MIDNIGHT THROUGH TUE MORNING.
HIGH WIND WATCH SOUTH WA COAST AND NORTH/CENTRAL OREGON
COAST LATE TUE NIGHT AND WED.
&&
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 548 AM PST MON DEC 26 2005 PZZ250-255-270-275-271400- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 548 AM PST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING IN EFFECT TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS ARE LIKELY AT TIMES THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-PZZ210-WAZ021-271400- NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR- SOUTH WASHINGTON COAST- 548 AM PST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WATCH IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HIGH WIND WATCH CONTINUES THROUGH TUESDAY MORNING. STRONG WINDS ARE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED TONIGHT AND TUESDAY MORNING. ORZ003>013-WAZ019-020-022-023-039-040-271400- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 548 AM PST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL NOT BE NEEDED TODAY.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489113, 5489114.